Alert archive / Iowa / Tornado Warnings in 2009
Tornado Warning 20, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at Aug 19, 2009, 4:32 PM CDT for Buchanan County, Iowa. It was in force for 43 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2009, 4:32 PM CDT (21:32 UTC)
- Expired
- Aug 19, 2009, 5:15 PM CDT
- In force
- 43 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
County Buchanan County, IA
The radar
The La Crosse radar (KARX), 144 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 4:32 PM CDT | TORNADO | 2 S Stanley, IA | SPOTTER REPORTS TORNADO ON THE GROUND JUST SOUTH OF STANLEY. LOCATION IS ESTIMATED. |
| Aug 19, 4:40 PM CDT | TORNADO | 2 Se Stanley, IA | CONFIRMED TORNADO WEST OF QUINN AVENUE ALONG C57. |
| Aug 19, 4:50 PM CDT | TORNADO | 2 Ese Stanley, IA | TORNADO STILL ON THE GROUND AT 100TH STREET AND QUINN AVENUE. |
| Aug 19, 4:50 PM CDT | TORNADO | 2 E Stanley, IA | TORNADO STILL ON THE GROUND AT 100TH STREET AND QUINN AVENUE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this tornado warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 74 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 943 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KDVN 192132 TORDVN IAC019-192215- /O.NEW.KDVN.TO.W.0020.090819T2132Z-090819T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 432 PM CDT WED AUG 19 2009 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * TORNADO WARNING FOR... NORTHEASTERN BUCHANAN COUNTY IN NORTHEAST IOWA... * UNTIL 515 PM CDT. * AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO NEAR HAZLETON...OR 6 MILES SOUTHEAST OF OELWEIN...MOVING NORTHEAST AT 10 MPH. SPOTTERS REPORT A TORNADO ON THE GROUND NEAR STANLEY. * THE TORNADO WILL BE NEAR... AURORA AROUND 505 PM CDT... LAMONT AROUND 515 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... THE SAFEST PLACE TO BE IN A TORNADO IS IN A BASEMENT OR INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR OF A BUILDING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT WEDNESDAY EVENING FOR EAST CENTRAL IOWA AND NORTHWESTERN ILLINOIS. && LAT...LON 4259 9161 4250 9187 4264 9200 4265 9161 TIME...MOT...LOC 2132Z 239DEG 8KT 4261 9184 $$ ERVIN
3 follow-up statements
000 WWUS53 KDVN 192144 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 444 PM CDT WED AUG 19 2009 IAC019-192215- /O.CON.KDVN.TO.W.0020.000000T0000Z-090819T2215Z/ BUCHANAN IA- 444 PM CDT WED AUG 19 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR NORTHEASTERN BUCHANAN COUNTY... AT 440 PM CDT...TRAINED SPOTTERS REPORTED A TORNADO. THIS TORNADO WAS LOCATED APPROXIMATELY NEAR AURORA...OR 8 MILES SOUTHEAST OF OELWEIN...MOVING EAST AT 20 MPH. THE TORNADO WILL BE NEAR... AURORA AROUND 450 PM CDT... LAMONT AROUND 505 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS ALREADY PRODUCED A TORNADO AND REMAINS A THREAT. A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT WEDNESDAY EVENING FOR EAST CENTRAL IOWA AND NORTHWESTERN ILLINOIS. && LAT...LON 4264 9190 4265 9161 4259 9161 4250 9187 TIME...MOT...LOC 2144Z 260DEG 17KT 4262 9177 $$ ERVIN
000 WWUS53 KDVN 192159 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 459 PM CDT WED AUG 19 2009 IAC019-192215- /O.CON.KDVN.TO.W.0020.000000T0000Z-090819T2215Z/ BUCHANAN IA- 459 PM CDT WED AUG 19 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR NORTHEASTERN BUCHANAN COUNTY... AT 459 PM CDT...TRAINED SPOTTERS REPORTED A TORNADO. THIS TORNADO WAS LOCATED APPROXIMATELY NEAR AURORA...OR 11 MILES EAST OF OELWEIN...MOVING EAST AT 20 MPH. THE TORNADO WILL BE NEAR... LAMONT AROUND 510 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS ALREADY PRODUCED A TORNADO AND REMAINS A THREAT. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT THURSDAY MORNING FOR NORTHEASTERN IOWA AND NORTHWESTERN ILLINOIS. && LAT...LON 4252 9183 4263 9182 4265 9161 4259 9161 TIME...MOT...LOC 2200Z 260DEG 16KT 4263 9170 $$ ERVIN
000 WWUS53 KDVN 192209 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 509 PM CDT WED AUG 19 2009 IAC019-192219- /O.EXP.KDVN.TO.W.0020.000000T0000Z-090819T2215Z/ BUCHANAN IA- 509 PM CDT WED AUG 19 2009 ...THE TORNADO WARNING FOR NORTHEASTERN BUCHANAN COUNTY WILL EXPIRE AT 515 PM CDT... THE SEVERE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING A TORNADO HAS WEAKENED. THEREFORE THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER...THIS STORM IS STILL CAPABLE OF PRODUCING HEAVY RAIN AND GUSTY WINDS. LAT...LON 4252 9183 4263 9182 4265 9161 4259 9161 TIME...MOT...LOC 2209Z 260DEG 16KT 4264 9165 $$ ERVIN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Aug 19, 3:00 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, Aug 19, 3:00 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 300 PM CDT WED AUG 19 2009 .SYNOPSIS... WARM FRONT LIFTED NORTH ACROSS ILLINOIS AND SOUTHERN IOWA THIS AFTERNOON. IN SPITE OF 1000-2000 J/KG CAPES...WIDESPREAD CLOUD COVER LIMITED SEVERE THREAT. PRECIPITABLE WATERS 1.75 TO 2.25 INCHES RESULTED IN HEAVY RAINFALL...OVER AN INCH IN 15 MINUTES IN PLACES. ALOFT...LONG WAVE TROUGH OVER THE CENTRAL US...WITH A STRONG SHORT WAVE EJECTING ONTO IA/MN THIS AFTERNOON AND ANOTHER JUST BEHIND IT OVER THE DAKOTAS. ASSOCIATED COLD FRONT EXTENDED FROM MANITOBA THROUGH THE EASTERN DAKOTAS AND INTO NORTHWEST KS. && .SHORT TERM...TONIGHT THROUGH THURSDAY... WARM FRONT WILL CONTINUE TO MOVE THROUGH THE REGION THIS AFTERNOON AND EVENING. FORECAST SOUNDINGS INDICATE A STRENGTHENING CAP IN THE WARM SECTOR AND LAPS ANALYSIS SHOWS SIGNIFICANT STABILIZATION BEHIND THE CURRENT CONVECTION. THE MAIN EVENT LOOKS TO BE AFTER MIDNIGHT WITH DEWPOINTS 70+...STRONG DYNAMICS WITH THE MAIN SHORT WAVE...AND CONVERGENCE ALONG THE COLD FRONT. SOUNDINGS INDICATE STRONG WIND FIELDS WITH 500 MB WINDS OF 60 KNOTS AND PRECIPITABLE WATERS 2-2.5 OVERNIGHT...SUGGESTING POTENTIAL FOR DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. COLD FRONT CLEARS THE AREA BY 12Z THURSDAY. POTENTIAL EXISTS FOR BRIEF DRY SLOT THURSDAY MORNING BEFORE THE WRAP AROUND CLOUDS WORK IN. .LONG TERM... STRONG SURFACE GRADIENT...COLD ADVECTION...CLOUD COVER... AND SCATTERED SHOWERS WILL BRING A SOMEWHAT BLUSTERY FRIDAY WITH FORECAST TEMPS NEAR RECORD COOL HIGHS. THROUGH THE END OF THE WEEK...SURFACE LOW DEEPENS AND UPPER TROUGH SLOWLY DEEPENS...DIGS AND EDGES EASTWARD. RIDGE AXIS DOES NOT SETTLE INTO THE AREA UNTIL LATE IN THE WEEKEND. NET RESULT FOR THE UPPER MISSISSIPPI VALLEY WILL BE CONTINUED COLD ADVECTION AND COOL PATTERN THROUGH SUNDAY. BY MONDAY NEXT WEEK...UPPER LOW CLEARS NEW ENGLAND AND UPPER PATTERN IS DOMINATED BY BUILDING RIDGE OVER THE CONUS. SURFACE RIDGE IS PROGGED TO SPAN THE OHIO VALLEY BY EARLY NEXT WEEK...CUTTING OFF THE GULF....THEN FLATTEN TUESDAY INTO WEDNESDAY AS THE NEXT COLD FRONT PUSHES INTO NORTHERN PARTS OF THE AREA. WILL KEEP LOW POPS FOR TUESDAY NIGHT INTO WEDNESDAY WITH THIS FRONT FOR NOW AND MONITOR TIMING AND FORCING IN LATER FORECASTS. ..33.. && .AVIATION... MVFR CIGS THROUGH THE PERIOD WITH OCCASIONAL SHOWERS AND THUNDERSTORMS. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && HAASE/33/HAASE
Hazardous weather outlook, Aug 19, 12:11 PM CDT, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1211 PM CDT WED AUG 19 2009 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-201630- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 1211 PM CDT WED AUG 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND SCATTERED THUNDERSTORMS WILL MOVE THROUGH THE OUTLOOK AREA THIS AFTERNOON AHEAD OF A WARM FRONT. SUPERCELLS ARE POSSIBLE ALONG THE WARM FRONT...ESPECIALLY IN SOUTHEAST IOWA...WESTERN ILLINOIS AND NORTHEAST MISSOURI. TORNADOES...DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE. THE ATMOSPHERE WILL BECOME EVEN MORE UNSTABLE TONIGHT AS THE WARM FRONT LIFTS TO THE NORTHEAST OF THE OUTLOOK AREA. STRONG TO SEVERE THUNDERSTORMS CAN BE EXPECTED TONIGHT...MAINLY AFTER 10 PM. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH. STRONG DYNAMICS AND A STRONG COLD FRONT WILL BE ADVANCING FROM THE WEST WHICH SHOULD TRIGGER NUMEROUS THUNDERSTORMS. LOCALLY HEAVY RAINFALL OF AT LEAST 1 TO 2 INCHES IS ALSO LIKELY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL LINGER INTO THURSDAY MORNING EAST OF THE MISSISSIPPI RIVER BUT SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND AGAIN LATE THIS EVENING AND OVERNIGHT. HAASE
In the hours before
Local storm report, Aug 19, 2:48 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
248 PM CDT WED AUG 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 PM TSTM WND DMG 3 E GOOD HOPE 40.56N 90.62W
08/19/2009 MCDONOUGH IL TRAINED SPOTTER
2 TO 3 INCH TREE LIMBS DOWN ON ROUTE 9.
&&
LEGROSpecial weather statement, Aug 19, 2:59 PM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 259 PM CDT WED AUG 19 2009 IAZ041-042-053-054-065>068-078-089-ILZ001-002-007-009-015>018- 024>026-192200- DELAWARE-DUBUQUE-JONES-JACKSON-CEDAR-CLINTON-MUSCATINE-SCOTT- LOUISA-DES MOINES-JO DAVIESS-STEPHENSON-CARROLL-WHITESIDE- ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-WARREN- INCLUDING THE CITIES OF...MANCHESTER...DUBUQUE...ANAMOSA... MAQUOKETA...TIPTON...CLINTON...MUSCATINE...BETTENDORF... DAVENPORT...WAPELLO...BURLINGTON...GALENA...FREEPORT... MOUNT CARROLL...STERLING...ROCK FALLS...MOLINE...ROCK ISLAND... KEWANEE...PRINCETON...HENNEPIN...ALEDO...OQUAWKA...MONMOUTH 259 PM CDT WED AUG 19 2009 ...LINE OF THUNDERSTORMS IN EASTERN IOWA AND NORTHWEST ILLINOIS... AT 250 PM DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM NORTHEAST IOWA TO ALONG THE MISSISSIPPI RIVER AND ON INTO WESTERN ILLINOIS. THE LINE OF STORMS WAS MOVING NORTHEAST AT 30 MPH. THE STRONGER STORMS MAY PRODUCE WIND GUSTS TO 40 TO 50 MPH... FREQUENT LIGHTNING AND HEAVY RAINS OF 1 TO 2 INCHES IN LESS THAN AN HOUR. SOME MINOR STREET FLOODING MAY OCCUR IN URBAN AREAS. HAASE
Local storm report, Aug 19, 3:40 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
340 PM CDT WED AUG 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM HEAVY RAIN LOWDEN 41.86N 90.92W
08/19/2009 M1.38 INCH CEDAR IA CO-OP OBSERVER
IN TWO HOURS
&&
DONNADLocal storm report, Aug 19, 3:57 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
357 PM CDT WED AUG 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM TSTM WND GST MIDDLETOWN 40.83N 91.26W
08/19/2009 U0 MPH DES MOINES IA NEWSPAPER
TRUCK TOP PARTIALLY PUNCTURED WALL...ROOF DAMAGE TO
HOUSE...AND CROPS FLATTENED AT FARMSTEAD NEAR MIDDLETOWN.
DELAYED REPORT RELAYED FROM BURLINGTON HAWKEYE.
&&
LEGROLocal storm report, Aug 19, 3:58 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
358 PM CDT WED AUG 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM TSTM WND DMG MIDDLETOWN 40.83N 91.26W
08/19/2009 DES MOINES IA NEWSPAPER
TRUCK TOP PARTIALLY PUNCTURED WALL...ROOF DAMAGE TO
HOUSE...AND CROPS FLATTENED AT FARMSTEAD NEAR MIDDLETOWN.
DELAYED REPORT RELAYED FROM BURLINGTON HAWKEYE.
&&
LEGROLocal storm report, Aug 19, 4:07 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
407 PM CDT WED AUG 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM HEAVY RAIN ESE MONMOUTH 40.91N 90.63W
08/19/2009 M1.20 INCH WARREN IL TRAINED SPOTTER
3 HOUR TOTAL.
&&
LEGROThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 1:27 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Henry, Lee, Louisa | 63 min |
Nearby
Tornado Warnings in Iowa, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.